Maine, 2004Cold in Maine, January 8 to 10, 2004
January 8 to 10, 2004 · NWS GYX · 17 events in 17 counties and zones
Low pressure in Eastern Canada funneled bitter arctic air into Northern New England on very strong and gusty northwest winds beginning on the night of Wednesday, Jan. 7, and continuing through the morning of Saturday, Jan.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure in Eastern Canada funneled bitter arctic air into Northern New England on very strong and gusty northwest winds beginning on the night of Wednesday, Jan. 7, and continuing through the morning of Saturday, Jan. 10. Temperature and wind chill values of 20 to 49 degrees below zero where observed at the peak of this outbreak during the early morning hours of Friday, Jan. 9.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jan 8, 12:55 AM EST, 5 minutes earlier.
Area forecast discussion, Jan 8, 12:55 AM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
1255 AM EST THU JAN 8 2004
.DISCUSSION...
ARCTIC FRONT HAS PUSHED THROUGH WITH ANY LEFTOVER SNWSHWRS/SQUALLS
OFFSHORE ATTM. COLD AND WINDY WTH WND CHILL TMPS REQUIRING CONTINUATION
OF CRNT WIND CHILL WARNINGS/ADVYS WHERE CRNTLY POSTED.
QUIET COLD BRZY CONDS CONTU INTO WEEKEND TIL NEXT CLIPPER TYPE SYSTEM
BRINGS MIMINAL QPF TO F/A LATE SUN NITE/ERLY MON MRNG SO NOT MUCH IN
THE WAY OF CHANGE TO CRNT FCST.
&&
.MARINE...
GLW AND HVY FRZG SPRAY WRNGS CONTU.
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...WIND CHILL WARNING MEZ007>009
WIND CHILL ADVISORY MEZ012>014-MEZ020>022
GALE WARNING/HEAVY FREEZING SPRAY WARNING.
NH...WIND CHILL WARNING NHZ001>002
WIND CHILL ADVISORY NHZ003>006
GALE WARNING/HEAVY FREEZING SPRAY WARNING.
&&Hazardous weather outlook, Jan 7, 2:36 AM EST, 22 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
236 AM EST WED JAN 7 2004
MEZ007>009-012>014-018>028-NHZ001>010-013-014-071200-
ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME-
COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME-
INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME-
INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH-
NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME-
NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME-
SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME-
SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME-
STRAFFORD NH-SULLIVAN NH-
236 AM EST WED JAN 7 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE.
.DAY ONE...CHANCE OF SNOW SHOWERS AND/OR SNOW SQUALLS WILL
USHER IN COLDEST AIR OF THE SEASON. WIND CHILL TEMPERATURES
TONIGHT WILL DIP TO BETWEEN 20 AND 40 BELOW. WINC CHILL
ADVISORIES MOST LIKELY WILL BE ISSUED FOR TONIGHT.
.DAYS TWO THROUGH SEVEN...
WIND CHILL CONCERNS WILL MOST LIKELY CONTINUE INTO THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
Cold/Wind Chill, Androscoggin
- When
- January 8, 1:00 AM EST to January 10, 11:00 AM EST
- Where
- Androscoggin forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 44.166, -70.206 (the zone’s center; the record gives no point)
Cold/Wind Chill, Central Somerset
- When
- January 8, 1:00 AM EST to January 10, 11:00 AM EST
- Where
- Central Somerset forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 45.514, -69.959 (the zone’s center; the record gives no point)
Cold/Wind Chill, Coastal Cumberland
- When
- January 8, 1:00 AM EST to January 10, 11:00 AM EST
- Where
- Coastal Cumberland forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 43.806, -70.330 (the zone’s center; the record gives no point)
Cold/Wind Chill, Coastal Waldo
- When
- January 8, 1:00 AM EST to January 10, 11:00 AM EST
- Where
- Coastal Waldo forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 44.485, -69.122 (the zone’s center; the record gives no point)
Cold/Wind Chill, Coastal York
- When
- January 8, 1:00 AM EST to January 10, 11:00 AM EST
- Where
- Coastal York forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 43.429, -70.670 (the zone’s center; the record gives no point)
Cold/Wind Chill, Interior Cumberland
- When
- January 8, 1:00 AM EST to January 10, 11:00 AM EST
- Where
- Interior Cumberland forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 43.806, -70.330 (the zone’s center; the record gives no point)
Cold/Wind Chill, Interior Waldo
- When
- January 8, 1:00 AM EST to January 10, 11:00 AM EST
- Where
- Interior Waldo forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 44.485, -69.122 (the zone’s center; the record gives no point)
Cold/Wind Chill, Interior York
- When
- January 8, 1:00 AM EST to January 10, 11:00 AM EST
- Where
- Interior York forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 43.429, -70.670 (the zone’s center; the record gives no point)
Cold/Wind Chill, Kennebec
- When
- January 8, 1:00 AM EST to January 10, 11:00 AM EST
- Where
- Kennebec forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 44.409, -69.767 (the zone’s center; the record gives no point)
Cold/Wind Chill, Knox
- When
- January 8, 1:00 AM EST to January 10, 11:00 AM EST
- Where
- Knox forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 44.076, -69.126 (the zone’s center; the record gives no point)
Cold/Wind Chill, Lincoln
- When
- January 8, 1:00 AM EST to January 10, 11:00 AM EST
- Where
- Lincoln forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 43.998, -69.526 (the zone’s center; the record gives no point)
Cold/Wind Chill, Northern Franklin
- When
- January 8, 1:00 AM EST to January 10, 11:00 AM EST
- Where
- Northern Franklin forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 44.974, -70.444 (the zone’s center; the record gives no point)
Cold/Wind Chill, Northern Oxford
- When
- January 8, 1:00 AM EST to January 10, 11:00 AM EST
- Where
- Northern Oxford forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 44.500, -70.757 (the zone’s center; the record gives no point)
Cold/Wind Chill, Sagadahoc
- When
- January 8, 1:00 AM EST to January 10, 11:00 AM EST
- Where
- Sagadahoc forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 43.912, -69.839 (the zone’s center; the record gives no point)
Cold/Wind Chill, Southern Franklin
- When
- January 8, 1:00 AM EST to January 10, 11:00 AM EST
- Where
- Southern Franklin forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 44.974, -70.444 (the zone’s center; the record gives no point)
Cold/Wind Chill, Southern Oxford
- When
- January 8, 1:00 AM EST to January 10, 11:00 AM EST
- Where
- Southern Oxford forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 44.500, -70.757 (the zone’s center; the record gives no point)
Cold/Wind Chill, Southern Somerset
- When
- January 8, 1:00 AM EST to January 10, 11:00 AM EST
- Where
- Southern Somerset forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 45.514, -69.959 (the zone’s center; the record gives no point)
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in New Hampshire, January 8 to 10, 200412 events
- Winter Weather in Virginia, January 8 to 9, 200410 events
- Winter Weather in Oregon, January 8 to 9, 20044 events
- Winter Weather in Kentucky, January 8, 20043 events
- Cold in Maine, January 8 to 10, 20043 events
- Winter Weather in Washington, January 8 to 9, 20043 events
- Dense Fog in Colorado, January 8, 20042 events
- Winter Weather in Maryland, January 8 to 9, 20042 events
- Dense Fog in Colorado, January 8 to 9, 20042 events
- Ice Storm in Oregon, January 8 to 9, 20042 events
- Ice Storm in Washington, January 8 to 9, 20042 events
- Frost and Freeze in Florida, January 8, 20041 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5381872, 5381873, 5381874, 5381875, 5381876, 5381877, 5381878, 5381879, 5381880, 5381881, 5381882, 5381883, 5381884, 5381885, 5381886, 5381887, 5381888.